New Jersey, 2012

Damaging Winds in New Jersey, September 18, 2012

September 18, 2012 · NWS OKX · 3 events in 2 counties and zones

A passing cold front triggered isolated late day severe storms across Northeast New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing cold front triggered isolated late day severe storms across Northeast New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 18, 5:40 PM EST, 17 minutes earlier.

Area forecast discussion, Sep 18, 5:40 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
640 PM EDT TUE SEP 18 2012

.SYNOPSIS...
LOW PRESSURE MOVES INTO SOUTHEAST CANADA TONIGHT...PULLING A COLD
FRONT ACROSS THE REGION. THE COLD FRONT WILL BE OFFSHORE ON
WEDNESDAY WITH HIGH PRESSURE BEGINNING TO BUILD IN FROM THE WEST.
HIGH PRESSURE WILL EXTEND ACROSS NEW ENGLAND THROUGH THE REMAINDER
OF THE WEEK AS A STALLED FRONTAL BOUNDARY REMAINS JUST TO THE
EAST. A SLOW MOVING COLD FRONT TRACKS ACROSS THE AREA OVER THE
WEEKEND...FOLLOWED BY HIGH PRESSURE EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
WATCHING THE LINE OF HEAVIER SHOWERS/TSTMS. THIS IS WHERE STRONG
TO SEVERE TSTMS WOULD OCCUR...AND TIMING DICTATES EXTENDING THE
TOR WATCH A LITTLE LONGER FOR WESTERN CWA.

THE CLOSEST APPROACH OF THE RIGHT REAR QUAD OF THE 130-140 SOUTH
SOUTHWESTERLY JET NEAR 250MB TONIGHT WILL RESULT IN CONTINUING
STRENGTHENING OF THE PARENT LOW AS IT MOVES INTO SOUTHEAST CANADA.
A STRONG COLD FRONT WILL BE MOVING ACROSS THE REGION...IN THE
TIMEFRAME OF 3Z-9Z ACROSS THE CWA.

TIGHT PRESSURE GRADIENT WITH INCREASING LOW LEVEL SHEAR WILL
PRESENT A CONTINUED SEVERE THREAT WITH THE LIMITED LOW LEVEL CAPE.
AMBIENT ENVIRONMENT WILL BE MORE MOIST WITH THE REGION STILL BEING
IN THE WARM SECTOR. WITH CONTINUED LCL LOWERING INTO EARLY
EVENING...ISOLATE TORNADO THREAT REMAINS ACROSS MOST AREAS. WINDS
HOWEVER WILL BE THE MAIN THREAT WITH ANY HEAVY SHOWERS OR
THUNDERSTORMS SO WIND ADVISORY REMAINS.

WESTERN AREAS LOOK TO DIMINISH WITH PRECIP AND WINDS AFTER
MIDNIGHT WITH EASTERN AREAS BEING THE LAST TO HAVE THESE
CONDITIONS LOWER.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
THE COLD FRONT WILL BE PUSHING EAST WITH SHOWERS AND THUNDERSTORMS
COMING TO AN END ACROSS THE FAR EASTERN SECTIONS OF THE CWA. SOME
PRETTY DECENT LOW LEVEL COLD AIR ADVECTION WITH THE NORTHERLY FLOW
AT THE LOW LEVELS AND BACKING TO MORE SOUTHWESTERLY FLOW ALOFT.
850MB TEMPS LOWER 3-5 DEGREES C THROUGHOUT THE DAY. MAV/MET BLEND
FOR HIGHS YIELDS NEAR TO SLIGHTLY BELOW NORMAL TEMPS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
PATTERN AMPLIFIES AS LARGE TROUGH EXTENDS FROM CANADA ACROSS THE
GREAT LAKES REGION SOUTHWARD THROUGH LATE WEEK AND INTO THIS
WEEKEND. WEATHER SYSTEMS AS A RESULT MOVE SLOWLY OR BECOME STALLED.

A FRONTAL BOUNDARY REMAINS JUST EAST OF THE AREA WEDNESDAY NIGHT
THROUGH FRIDAY AS LOW PRESSURE RIDES ALONG IT. FOR MUCH IF NOT ALL
OF OUR AREA...HIGH PRESSURE EXTENDS ACROSS THE NORTHEAST OVER THE
AREA THIS TIME FRAME. I DO BELIEVE THIS WILL RESULT IN DRY
WEATHER...WITH ANY SHOWERS ALONG THE FRONTAL BOUNDARY REMAINING
EAST. HOWEVER...THIS WILL NEED TO BE WATCHED.

BY THE WEEKEND...THE TROUGH (WITH NOTABLE MODEL DIFFERENCES IN
STRENGTH AND MOVEMENT) FINALLY MOVES EAST/NORTHEAST. A FRONTAL
BOUNDARY THAT WILL ACCOMPANY THIS TROUGH EVENTUALLY MOVES EAST AS
WELL...AND COULD VERY WELL STALL NEARBY THROUGH SUNDAY. WOULD FAVOR
SLOWER TIMING...AND THE LATTER HALF OF THE WEEKEND COULD BE
UNSETTLED...ALTHOUGH NOT A WASHOUT.

CLOSED UPPER LOW REMAINS WELL TO THE NORTH WITH GENERAL FLOW
FLATTENING ACROSS MUCH OF THE UNITED STATES. HIGH PRESSURE AT THE
SFC BUILDS...AND SHOULD PROVIDE DRY CONDITIONS MONDAY AND TUESDAY.

AS FOR TEMPS...A GRADUAL WARMUP EXPECTED LATE THIS WEEK AND INTO THE
EARLY PORTION OF THE WEEKEND. THEN TEMPS SHOULD FALL BACK A DEGREE
OR TWO BELOW NORMAL SUNDAY INTO EARLY NEXT WEEK BEHIND THE FRONT.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A COLD FRONT CROSSES THE AREA TONIGHT...FOLLOWED BY HIGH PRESSURE
BUILDING IN THROUGH WEDNESDAY. LOW TO MODERATE CONFIDENCE ON
FORECAST DUE TO UNCERTAINTIES OF TIMING OF THE PASSAGE OF THE
FRONT...AND PRECIP.

VERY GUSTY WINDS WILL CONTINUE THIS EVENING AHEAD OF THE FRONT.
SUSTAINED WINDS BETWEEN 20 AND 30 KTS...WITH GUSTS GENERALLY
BETWEEN 30 AND 40 KTS. SHOULD SEE INCREASE IN GUSTS BETWEEN 23Z
AND 06Z...THEN DIMINISHING TREND AS THE FRONT PUSHES THROUGH.
GUSTS BETWEEN 20 AND 25 KTS CONTINUE THROUGH THE NIGHT.

LLWS APPEARS WILL BE CONFINED TO KEWR ON EAST...WITH AROUND 50 KTS
AT 2000 FT.

LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS SHOULD PROGRESS
THROUGH THE CITY TERMINALS BETWEEN 23Z AND 06Z. THUNDERSTORMS WILL
BE MORE SCATTERED IN NATURE...WITH ISOLATED STRONG TO SEVERE.
MVFR LIKELY AND IFR POSSIBLE WITH THE CONVECTIVE LINE. PRECIPITATION
WILL END WITH COLD FRONTAL PASSAGE.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: MODERATE TO HIGH CONFIDENCE IN TIMING AND
OCCURRENCE OF LLWS. MODERATE CONFIDENCE IN THE TIMING OF THE
CONVECTION AND GUSTS.

KLGA FCSTER COMMENTS: MODERATE CONFIDENCE IN TIMING AND
OCCURRENCE OF LLWS. MODERATE CONFIDENCE IN THE TIMING OF THE
CONVECTION AND GUSTS.

KEWR FCSTER COMMENTS: LOW TO MODERATE CONFIDENCE IN TIMING AND
OCCURRENCE OF LLWS. MODERATE CONFIDENCE IN THE TIMING OF THE
CONVECTION AND GUSTS.

KTEB FCSTER COMMENTS: LOW TO MODERATE CONFIDENCE IN TIMING AND
OCCURRENCE OF LLWS. MODERATE CONFIDENCE IN THE TIMING OF THE
CONVECTION AND GUSTS.

KHPN FCSTER COMMENTS: LOW TO MODERATE CONFIDENCE IN TIMING AND
OCCURRENCE OF LLWS. MODERATE CONFIDENCE IN THE TIMING OF THE
CONVECTION AND GUSTS.

KISP FCSTER COMMENTS: MODERATE TO HIGH CONFIDENCE IN TIMING AND
OCCURRENCE OF LLWS. MODERATE CONFIDENCE IN THE TIMING OF THE
CONVECTION AND GUSTS.

OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.WEDNESDAY AFTERNOON-NIGHT...VFR.
.THRUSDAY...VFR WITH GUSTY EAST WINDS POSSIBLE.
.THRUSDAY NIGHT-SATURDAY MORNING...VFR.
NW GUSTS 20-25 KT WEDNESDAY
.SATURDAY AFTERNOON-SUNDAY...SHRA/TSTMS POSSIBLE.

&&

.MARINE...
GALES REMAIN ON THE WATERS TONIGHT WITH TIGHT PRESSURE GRADIENT
WITH SEAS BUILDING TO 8-13 FT. THE WINDS LOWER BY WEDNESDAY
MORNING AS THE FRONT PUSHES EAST OF THE REGION WITH SCA OCEAN SEAS
REMAINING THROUGH THE DAY ON WEDNESDAY.

HIGH PRESSURE WILL BUILD TO THE NORTH AND EXTEND ACROSS
THE WATERS WEDNESDAY NIGHT THROUGH FRIDAY. A FRONTAL SYSTEM
REMAINS JUST EAST...AND A WAVE OF LOW PRESSURE MAY RESULT IN WINDS
INCREASING FOR A TIME OVER THE EASTERN WATERS LATER THURSDAY.

A COLD FRONT EVENTUALLY TRACKS ACROSS THE WATERS LATER THIS WEEKEND.

SEAS BUILD SLIGHTLY OVER THE EASTERN WATERS LATE THIS WEEK DUE TO
WAVE OF LOW PRESSURE AND STRENGTHENING WINDS. THEN OCEAN SEAS
DIMINISH SOMEWHAT INTO SATURDAY. SEAS MAY APPROACH SCA CRITERIA
AGAIN ON SUNDAY AS THE COLD FRONT NEARS.

&&

.HYDROLOGY...
ADDITIONAL ONE TO TWO INCHES OF RAINFALL IS LIKELY THROUGH EARLY
WEDNESDAY MORNING...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
MINOR...POOR DRAINAGE...AND URBAN FLOODING CAN BE EXPECTED IN SOME
AREAS WITH LOCAL FLASH FLOODING POSSIBLE...ESPECIALLY IN THOSE
AREAS THAT EXPERIENCE TRAINING CELLS.

NO SIGNIFICANT WIDESPREAD PRECIPITATION IS EXPECTED WEDNESDAY
THROUGH THE END OF THE WEEK.

&&

.TIDES/COASTAL FLOODING...
SOME SPOTS RECEIVED MINOR COASTAL FLOODING THIS MORNING AND SURGE
EXPECTED TO BE 1-2 FT TONIGHT. GUIDANCE IS REALLY NOT PICKING AT
ALL WITH THE HIGHER SURGE AND TAKING THIS INTO ACCOUNT...MINOR TO
POSSIBLY MODERATE COASTAL FLOODING IS EXPECTED WITH ALL THE PILING
OF WATER TONIGHT DURING HIGH TIDE FROM THE STRONG ONSHORE FLOW.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR CTZ005>012.
     COASTAL FLOOD ADVISORY FROM MIDNIGHT TONIGHT TO 3 AM EDT
     WEDNESDAY FOR CTZ009-010.
NY...WIND ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR NYZ071>075-078>081-
     176>179.
     WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR NYZ067>070.
     COASTAL FLOOD ADVISORY UNTIL 1 AM EDT WEDNESDAY FOR NYZ072-074-
     075-080-178-179.
     COASTAL FLOOD ADVISORY FROM MIDNIGHT TONIGHT TO 3 AM EDT
     WEDNESDAY FOR NYZ071-073-078-176-177.
NJ...     WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR NJZ002-004-006-
     103>108.
     COASTAL FLOOD ADVISORY UNTIL 1 AM EDT WEDNESDAY FOR NJZ006-106-
     108.
MARINE...GALE WARNING UNTIL 6 AM EDT WEDNESDAY FOR ANZ330-335-338-340-
     345-350-353-355.

&&

SYNOPSIS...JM
NEAR TERM...JM/PW
SHORT TERM...JM
LONG TERM...PW
AVIATION...MALOIT
MARINE...JM/PW
HYDROLOGY...JM/PW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 18, 5:24 PM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
624 PM EDT TUE SEP 18 2012

CTZ007-008-011-012-192200-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-
624 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ002-004-103>105-107-NYZ067-069-192200-
WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-WESTERN UNION-ORANGE-ROCKLAND-
624 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 643 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ006-106-108-192200-
HUDSON-EASTERN ESSEX-EASTERN UNION-
624 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 643 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   TORNADO WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ009-010-NYZ071-078-177-192200-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN WESTCHESTER-
NORTHWESTERN SUFFOLK-NORTHERN NASSAU-
624 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...
...TORNADO WATCH 646 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 AM
EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   TORNADO WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ068-070-192200-
PUTNAM-NORTHERN WESTCHESTER-
624 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 646 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-006-NYZ079-081-192200-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHEASTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
624 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...
...TORNADO WATCH 646 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ080-179-192200-
SOUTHWESTERN SUFFOLK-SOUTHERN NASSAU-
624 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...
...TORNADO WATCH 646 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   TORNADO WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ072-074-075-178-192200-
NEW YORK (MANHATTAN)-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
SOUTHERN QUEENS-
624 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...
...TORNADO WATCH 643 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   TORNADO WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ073-176-192200-
BRONX-NORTHERN QUEENS-
624 PM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...
...TORNADO WATCH 643 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 AM
EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   TORNADO WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-340-345-350-353-355-192200-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
624 PM EDT TUE SEP 18 2012

...GALE WARNING IN EFFECT UNTIL 6 AM EDT WEDNESDAY...
...TORNADO WATCH 646 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ338-192200-
NEW YORK HARBOR-
624 PM EDT TUE SEP 18 2012

...GALE WARNING IN EFFECT UNTIL 6 AM EDT WEDNESDAY...
...TORNADO WATCH 643 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Sep 18, 4:14 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
514 PM EDT TUE SEP 18 2012

NJZ002-NYZ067-182215-
ORANGE-WESTERN PASSAIC-
514 PM EDT TUE SEP 18 2012

...STRONG THUNDERSTORMS WILL IMPACT WESTERN ORANGE AND WESTERN
PASSAIC COUNTIES...

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST
OF MILFORD PA TO 15 MILES NORTHWEST OF HACKETTSTOWN NJ TO 32 MILES
NORTHWEST OF YARDLEY PA...MOVING NORTHEAST AT 50 MPH.

THESE STORMS WILL BE...
  NEAR PORT JERVIS BY 535 PM.
  NEAR OTISVILLE BY 545 PM.
  NEAR UNIONVILLE BY 550 PM.
  NEAR MIDDLETOWN BY 600 PM.
  NEAR FLORIDA BY 610 PM.
  NEAR MONTGOMERY BY 615 PM.

PEOPLE IN ORANGE AND PASSAIC COUNTIES...INCLUDING PORT JERVIS...
OTISVILLE...UNIONVILLE...MIDDLETOWN...FLORIDA...GOSHEN...
MONTGOMERY...CHESTER...WALDEN AND WARWICK...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. IN
ADDITION...VERY HEAVY RAIN WITH THESE STORMS WILL LIKELY CAUSE
PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

LAT...LON 4151 7457 4151 7448 4159 7439 4160 7434
      4164 7427 4163 7425 4161 7424 4159 7414
      4162 7413 4144 7415 4105 7445 4103 7450
      4109 7450 4120 7437 4135 7468 4140 7474

GOODMAN
Local storm report, Sep 18, 4:43 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
543 PM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     NON-TSTM WND DMG PARAMUS                 40.95N  74.07W
09/18/2012                   BERGEN             NJ   EMERGENCY MNGR

            TREE BRANCH DOWN ON WIRES AT 457 PARAMUS ROAD

&&

ML
Local storm report, Sep 18, 4:46 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
546 PM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     NON-TSTM WND DMG PARAMUS                 40.95N  74.07W
09/18/2012                   BERGEN             NJ   TRAINED SPOTTER

            TREE BRANCH DOWN ON WIRES AT 457 PARAMUS ROAD

&&

ML
Local storm report, Sep 18, 4:49 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
549 PM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     NON-TSTM WND DMG LIVINGSTON              40.79N  74.33W
09/18/2012                   ESSEX              NJ   LAW ENFORCEMENT

            TREE DOWN ON TOP OF GARAGE AT 19 COTTINGTON TERRACE

&&

ML
Special weather statement, Sep 18, 5:12 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
612 PM EDT TUE SEP 18 2012

CTZ005-009-NJZ004-006-103>108-NYZ068>075-176>179-190015-
BRONX-EASTERN BERGEN-EASTERN ESSEX-EASTERN PASSAIC-EASTERN
UNION-HUDSON-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-NORTHERN
FAIRFIELD-NORTHERN NASSAU-NORTHERN QUEENS-NORTHERN
WESTCHESTER-PUTNAM-RICHMOND (STATEN IS.)-ROCKLAND-SOUTHERN
FAIRFIELD-SOUTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN
WESTCHESTER-WESTERN BERGEN-WESTERN ESSEX-WESTERN UNION-
612 PM EDT TUE SEP 18 2012

...LINE OF STRONG THUNDERSTORMS WILL MOVE INTO THE NEW YORK CITY
METROPOLITAN AREA...THE LOWER HUDSON VALLEY AND SOUTHWEST
CONNECTICUT BETWEEN 7 AND 8 PM...

AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR MIDDLETOWN IN
ORANGE COUNTY SOUTH THROUGH NORTHWEST NEW JERSEY AND SOUTHEAST
PENNSYLVANIA TO NEAR PHILADELPHIA...MOVING NORTHEAST AT 50 MPH.

THESE STORMS WILL BE...
  NEAR PLAINFIELD BY 655 PM.
  NEAR SUMMIT BY 700 PM.
  NEAR WAYNE BY 705 PM.
  NEAR RAMSEY BY 710 PM.
  NEAR PORT RICHMOND BY 715 PM.
  NEAR UNION CITY BY 720 PM.

PEOPLE IN THE NEW YORK CITY METROPOLITAN AREA...THE LOWER HUDSON
VALLEY AND SOUTHWEST CONNECTICUT...INCLUDING SLOATSBURG...
PLAINFIELD...SUMMIT...COLD SPRING...FAIRFIELD...CLARK...MILLBURN...
WAYNE...SUFFERN AND CALDWELL...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

GUSTY WINDS UP TO 50 MPH AND BRIEF HEAVY RAIN ARE EXPECTED WITH THIS
LINE OF STORMS.

LAT...LON 4059 7421 4059 7446 4067 7447 4090 7428
      4115 7423 4134 7397 4149 7393 4153 7354
      4167 7351 4150 7344 4145 7328 4116 7325
      4090 7375 4084 7376 4092 7357 4087 7346
      4061 7358 4054 7394 4061 7405 4049 7425

GOODMAN
Local storm report, Sep 18, 5:30 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
630 PM EDT TUE SEP 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     NON-TSTM WND DMG OAKLAND                 41.03N  74.24W
09/18/2012                   BERGEN             NJ   TRAINED SPOTTER

            LARGE TREE DOWN ON POWER LINES AT MORTON PL AND
            LAKESHORE DRIVE

&&

PICCA

The radar

The Brookhaven radar (KOKX), 120 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Passaic

When
September 18, 5:57 PM EST
Where
Passaic County, 0.31 mi E of Skyline Lake
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.079, -74.264

A large tree was reported down on Countryside Lane near Skyline Drive.

Thunderstorm Wind, Bergen

When
September 18, 6:15 PM EST
Where
Bergen County, 0.85 mi NNE of Oradell
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.940, -74.061

Multiple trees were reported down on Fairview Avenue, making the road impassable.

Thunderstorm Wind, Passaic

When
September 18, 6:36 PM EST
Where
Passaic County, 1.04 mi SW of North Hawthorne
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.938, -74.212

A tree and wires were reported down, blocking the road near 153 Garside Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414414, 414412, 414417.